• Please read the thread in Forum News and Announcements pertaining to race related discussion on SF - thank you :)

Verapamil and Magnesium Oxide

#1
I have a friend who has been prescribed verapamil. Verapamil can be prescribed for high blood pressure, and also migraines. I've read that it has a reported but off-label effect of controlling mania.

My friend has symptoms of a mood disorder, such as periods of high energy, elevated mood, talking quickly, and not sleeping, followed by periods of low energy, depression, and hypersomnia. She has never been formally diagnosed as having bipolar, or anything similar.

Recently, she had a period of about 4 days of mania, with no sleep. Now she seems to be starting a depressive phase.

One of the interesting things that I've read about verapamil is that if it is combined with magnesium oxide, it's anti-mani properties are enhanced. Hopefully, my friend will be able to get a proper diagnosis and treatment soon, but until then, I wonder if she can take verapamil along with an over-the-counter magnesium oxide antacid medication.

I've advised her to ask her doctor or pharmacist if it's ok for her to take a magnesium oxide antacid, but I wonder if people here have any opinions on whether she should do this, and if so, when she should do this (e.g., during manic phase only) and in what dosage.
 

Harmony

Well-Known Member
SF Supporter
#2
Sorry but in all honesty, I wouldn't get my hopes up for this combo. If it were verapamil as an augmentation to Lithium then that would be a far more promising combination. Additionally, combining theses two meds can yield unwanted side effects so she's still got to be monitored by a Dr. plus blood serum levels take time to accumulate to an amount that would even provide a therapeutic benefit in decreasing mania if at all so taking this regimen continuously is the basis for such an outcome.
 
#3
Thanks @Harmony

I'm hoping she'll eventually get to see a psychiatrist or psychiatric nurse, but it's taking a long time.

Idk if her GP could (or should) prescribe her lithium if she asks for it. Maybe? I know GP's can prescribe anti-depressants, but diagnosing and treating her for a condition like this sounds like it's out of his range.
 

Ash600

✮☆Meetup star ☆✮
SF Creative
SF Supporter
#4
I wouldn't advise talking magnesium antacids so as to tinker with the effects of verapamil. Although magnesium may potentiate the antimania effects of verapamil, it can also interact to increase it's antihypertensive effects which could theoretically drop the patients BP too low. Also, trying to work out the right dosage of MagOx to take would probably be on an empirical basis I would imagine.
Yes, there have been trials reported showing how MgO may enhance the antimania effects, but you're suggesting an unlicensed treatment strategy whereas there are more suitably established alternatives available.

Regarding lithium, only in exceptional circumstances should GPs initiate treatment (under specalist advice). Standard protocol is for initiating and stabilising treatment under secondary care before shared care being passed on to the patient's GP. So in this case, first stage would be for the GP to make an assessment for referral if required.
 
#5
Thanks for the posts @Ash600 and Harmony.

Ok, so it sounds like self-medicating with MagOx would be a bad idea.

The good news is that it turns out she'll be able to see a psychiatrist in a couple weeks, so I'm hoping she'll be ok until then.
 

Please Donate to Help Keep SF Running

Total amount
$510.00
Goal
$255.00
Top